Maryland, 2014

Lightning Strikes in Maryland, July 23, 2014

July 23, 2014 · NWS AKQ · 2 events in 1 county or zone

Scattered thunderstorms in advance of a cold front produced lightning damage across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms in advance of a cold front produced lightning damage across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 23, 8:55 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 23, 8:55 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
955 PM EDT WED JUL 23 2014

.SYNOPSIS...
A COLD FRONT PUSHES ACROSS THE REGION LATE TONIGHT AND THURSDAY...
THEN DISSIPATES ACROSS THE CAROLINAS FRIDAY THROUGH SATURDAY AS
HIGH PRESSURE MOVES NORTH OF THE AREA.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A BROKEN LINE OF SHOWERS/TSTMS IS PROGRESSING ACROSS PORTIONS OF
THE MID-ATLANTIC REGION THIS EVENING FROM CENTRAL VA TO NE MD.
THIS CONVECTION IS OCCURRING WELL AHEAD OF A COLD FRONT...WHICH
MORE REGIONALLY EXTENDS FROM NE PA BACK THROUGH WV. THE
SHOWERS/TSTMS WILL CLIP FAR NRN AREA DURING THE LATE EVENING AND
EARLY OVERNIGHT HOURS...BEFORE DIMINISHING AND MOVING TO THE E
LATE. A BAND OF 40-50% POPS EXTENDS ACROSS FAR NRN AREAS...AND
TAPERS DOWN TO 20% FROM THE RIC METRO TO THE VA ERH SHORE.
OTHERWISE...A WARM HUMID NIGHT IS EXPECTED WITH LOWS IN THE
LOW/MID 70S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
COLD FRONT PROGGED TO DROP SE ACROSS THE FA THU MORNING BEFORE
SLOWING AS IT APPRCHS THE NC/NC BORDER DRNG THE AFTRN. MEANWHILE...
MODELS DEPICT WEAK S/W MOVG NE ALONG THE BNDRY DRNG THE AFTRN AND
EVENING. BEST FORCING COUPLED WITH A 60-70KT RRQ OF UPR JET APPEARS
TO ENHANCE PCPN CHC ACROSS SRN HALF OF FA. APPEARS THAT PORTIONS OF
THE FA THAT NEED RAIN THE MOST (IVOF RIC METRO AREA) MAY LUCK OUT
WITH THE HIGHER QPF'S ONCE AGAIN. SVR THREAT APPEARS MINIMAL DUE TO
THE EXTENSIVE CLOUD COVERAGE AND TIMING OF THE FROPA. GIVEN PW'S AOA
1.5 INCHES...SOME HVY DOWNPOURS AND GUSTY WNDS PSBL IN ANY TSTRM
ACROSS THE SOUTH. KEPT LIKELY POPS FOR NOW ACROSS SOUTHERN HALF OF
FA...CHC POPS ACROSS THE NORTH. TMPS TRICKY. HIGHS 80-85 NORTH...
85-90 SOUTH.

BNDRY PROGGED TO STALL/WASH OUT ACROSS SERN VA/NRN NC THURSDAY NIGHT
INTO FRI MORNING WITH LINGERING TROF ACROSS THE CAROLINAS FRI AFTRN.
LIKELY POPS ACROSS THE SOUTH DURING THE EVE...WITH CHC POPS AFTER
MIDNITE. DRYING FROM THE NORTH ENDS PCPN THERE. STILL MUGGY THU
NIGHT WITH LOWS IN THE 60S. DRY FRI EXCEPT KEPT A SLIGHT CHC POP
IN ACROSS NC CNTYS DRNG THE AFTRN. HIGHS IN THE L-M80S.

HIGH PRESSURE BUILDS INTO THE AREA FROM THE NORTH FRI NIGHT AND
SATURDAY. MODELS DIFFER WRT RETURNING MOISTURE SAT AFTRN. GFS WETTER
FARTHER NORTH. KEPT SLGHT CHC POPS ACROSS THE SOUTH FOR NOW GIVEN
THE UNCERTAINTY. LOWS FRI NIGHT 65-70. HIGHS SAT 85-90.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LONG TERM PERIOD STARTS OFF SAT NGT INTO SUN WITH AN UPR-LEVEL TROF
DIGGING OVR THE ERN CONUS AND SFC HI PRES PUSHING OFFSHORE. A
COMPLEX AREA OF SFC LO PRES WILL DEVELOP ACROSS THE GREAT LAKES
REGION...WITH A PREFRNTAL LEE TROF LEADING TO A CHANCE OF SHRAS/TSTMS
OVR THE LOCAL AREA. WITH DEEP S/SW FLOW...TEMPS WILL BE ABOUT FIVE
DEGREES ABOVE NORMAL...HIGHS IN THE LO TO MID 90S. THE
AFOREMENTIONED SFC LO WILL PUSH E AND DRAG A COLD FRNT INTO THE MID
ATLANTIC REGION MON/MON NGT. INCLUDED A 40% CHANCE OF SHRAS/TSTMS
DURING THIS TIME PERIOD. HIGHS MON IN THE UPR 80S TO LWR 90S. ASIDE
FM A LO CHANCE OF RAIN NEAR THE CST...CONDITIONS WILL DRY OUT FOR
TUE AND WED...WITH HIGHS ONLY IN THE MID 80S.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
AS OF 23Z...A BROKEN LINE OF TSTMS EXTENDED FROM NORTHERN NEW
JERSEY TO WEST CENTRAL VIRGINIA. HAVE TEMPO SHOWERS AT SBY FROM
04-06Z. OTHERWISE...ACTIVITY SHOULD STAY NORTH OF THE TAF SITES.

COLD FRONT FOUND ACROSS CENTRAL PENNSYLVANIA AND NORTHERN WEST
VIRGINIA. THIS WILL PRESS SOUTHWARD OVERNIGHT AND MOVE THROUGH
RIC/SBY IN THE MORNING AND REACH SE PORTIONS LATE IN THE DAY. PCPN
BREAKS OUT ON BOTH SIDES OF THE FRONT ON THURSDAY WITH THE BEST
CHANCE FOR SIGNIFICANT TSTM ACTIVITY OVER FAR SRN VA AND NE NORTH
CAROLINA. INDICATED SHOWERS FOR RIC/ORF AND PHF IN THE AFTN. TSTMS
WILL BE PSBL DURING THESE TIMES. PCPN SHOULD BE MAINLY TO THE SOUTH
OF SBY AND THROUGH 00Z...NORTH OF ECG.

KEPT IFR OUT OF THE FCST. EXPECT ENOUGH MIXING TO PREVENT FOG BUT
SOME STRATUS WILL BE PSBL. HAVE SCT STRATUS SE PORTIONS BUT IT IS
PSBL THAT MVFR STRATUS MAY DEVELOP AT SOME OF THE SITES NEAR
SUNRISE.

SFC HIGH PRESSURE BUILDS BACK INTO THE REGION FROM THE WNW ON FRIDAY
AND THEN SLIDES OFF THE MID ATLANTIC COAST BY SATURDAY. A COMPLEX
LOW PRESSURE SYSTEM MAY AFFECT SUNDAY AND MONDAY WITH A CHANCE FOR
SHOWERS AND THUNDERSTORMS.

NOTE: OBSERVATIONS FROM KSBY ARE NOT READILY AVAILABLE DUE TO A
COMMUNICATIONS PROBLEM. TECHNICIANS ARE AWARE OF THE ISSUE.
CURRENT INFORMATION MAY BE OBTAINED BY CALLING INTO THE ASOS SITE
DIRECTLY. IN THE MEANTIME...AMD NOT SKED WILL BE APPENDED TO THE
KSBY TAF UNTIL FURTHER NOTICE.

&&

.MARINE...
SUB-SCA CONDITIONS EXPECTED THROUGH THE NEXT FEW DAYS WITH SFC HI
PRES LOCATED WELL OFFSHORE AND A FAIRLY WEAK PRES GRADIENT OVR THE
MID ATLANTIC. AHEAD OF A PREFRNTAL TROF OVR THE PIEDMONT THIS
AFTN/EVENG...SLY WINDS OVR THE BAY WILL RISE TO 10-15 KT...JUST BLO
SCA THRESHOLDS. SEAS WILL BLD TO 3-4 FT FOR NRN CSTL WTRS. A COLD
FRNT CROSSES THE WTRS ON THU...WITH WINDS SHIFTING FM SW TO NW...AND
STAYING SUB-SCA BEHIND THE FRNT DUE TO VERY WEAK CAA. BENIGN MARINE
CONDITIONS CONTINUE INTO FRI AND SAT AS SFC HI PRES BLDS INTO THE
REGION. WINDS WILL STAY AOB 10 KT WITH 1-2 FT WAVES OVR THE BAY AND
2-3 FT OVR CSTL WTRS. NEXT COLD FRNT CROSSES THE WTRS LATE MON/MON
NGT.

&&

.EQUIPMENT...
KDOX RADAR HAS RETURNED TO SERVICE BUT REMAINS UNSTABLE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MPR
NEAR TERM...AJZ/MPR
SHORT TERM...MPR
LONG TERM...MAS
AVIATION...LSA
MARINE...MAS
EQUIPMENT...AKQ
Hazardous weather outlook, Jul 23, 6:52 PM EST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
752 PM EDT WED JUL 23 2014

NCZ012>017-030>032-102-VAZ065-066-079-087>089-092-093-095>098-250000-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-MECKLENBURG-LUNENBURG-
BRUNSWICK-GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
752 PM EDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
CENTRAL VIRGINIA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING
AHEAD OF AN APPROACHING COLD FRONT. LOCALLY HEAVY RAINFALL...AND
DAMAGING WIND GUSTS ARE THE PRIMARY THREATS IN ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ048-049-060>064-067>078-080>086-090-091-094-099-100-
250000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-ACCOMACK-NORTHAMPTON VA-
752 PM EDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THURSDAY ALONG AND
BEHIND A COLD FRONT. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY
THREAT IN ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 8:31 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
931 PM EDT WED JUL 23 2014

VAZ075-240215-
WESTMORELAND-
931 PM EDT WED JUL 23 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS FAR NORTHERN WESTMORELAND
COUNTY THROUGH 1015 PM EDT...

AT 930 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHWEST OF POTOMAC BEACH...OR ABOUT 8 MILES NORTHWEST OF COLONIAL
BEACH...MOVING EAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR POTOMAC BEACH AT 945 PM EDT...
COLONIAL BEACH AT 950 PM EDT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3826 7695 3821 7694 3822 7706 3826 7705
      3827 7703 3828 7701 3828 7698

ZIMMERMAN
Special weather statement, Jul 23, 9:06 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1006 PM EDT WED JUL 23 2014

VAZ064-073>075-240245-
CAROLINE-ESSEX-KING AND QUEEN-WESTMORELAND-
1006 PM EDT WED JUL 23 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS WESTMORELAND...ESSEX...KING
AND QUEEN AND CAROLINE COUNTIES THROUGH 1045 PM EDT...

AT 1006 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MILFORD...MOVING EAST AT 30 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR SPARTA AT 1025 PM EDT...CENTRAL
POINT...AND...SUPPLY AT 1035 PM EDT...HUSTLE...AND...LORETTO AT 1040
PM EDT.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3823 7724 3819 7724 3820 7722 3817 7718
      3816 7712 3816 7707 3818 7706 3819 7699
      3793 7697 3792 7751 3809 7754 3824 7739
      3825 7735 3824 7729 3823 7728 3825 7727

ZIMMERMAN
Special weather statement, Jul 23, 9:18 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1018 PM EDT WED JUL 23 2014

MDZ021>023-240300-
DORCHESTER-SOMERSET-WICOMICO-
1018 PM EDT WED JUL 23 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS DORCHESTER...SOMERSET AND
WICOMICO COUNTIES THROUGH 1100 PM EDT...

AT 1018 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF SECRETARY
TO TAYLORS ISLAND...OR ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST
OF HURLOCK TO 7 MILES NORTHEAST OF COVE POINT...MOVING SOUTHEAST AT
25 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE   UNIVERSITY OF MARYLAND
CENTER FOR ENVIRONMENTAL STUDIES AROUND 1025 PM EDT...
  CAMBRIDGE AROUND 1030 PM EDT...
  SECRETARY AROUND 1040 PM EDT...
  HURLOCK AROUND 1045 PM EDT...
  VIENNA AROUND 1100 PM EDT...

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

LAT...LON 3864 7570 3848 7569 3846 7566 3822 7585
      3823 7587 3822 7590 3826 7594 3823 7594
      3829 7602 3828 7604 3839 7629 3849 7635
      3859 7628 3863 7628 3862 7620 3864 7616
      3858 7603 3868 7594 3871 7584

LALEXAND
Special weather statement, Jul 23, 9:57 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1057 PM EDT WED JUL 23 2014

MDZ021-022-240345-
DORCHESTER-WICOMICO-
1057 PM EDT WED JUL 23 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS DORCHESTER AND WICOMICO
COUNTIES THROUGH 1145 PM EDT...

AT 1056 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTH OF GALESTOWN
TO BROOKVIEW TO CHURCH CREEK...OR ALONG A LINE EXTENDING FROM 15
MILES WEST OF GEORGETOWN TO 5 MILES SOUTHEAST OF HURLOCK TO 6 MILES
SOUTHWEST OF CAMBRIDGE...MOVING EAST AT 35 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE
  SHARPTOWN AROUND 1110 PM EDT...
  VIENNA AROUND 1120 PM EDT...
  HEBRON AROUND 1135 PM EDT...
  DELMAR AROUND 1145 PM EDT...

HAZARDS INCLUDE...
GUSTY WINDS UP TO TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3871 7580 3868 7579 3868 7576 3864 7570
      3847 7568 3845 7544 3835 7564 3839 7630
      3841 7629 3849 7635 3861 7628 3863 7614
      3860 7612 3861 7608 3858 7603 3868 7594
      3871 7584

ZIMMERMAN

The radar

The Dover AFB radar (KDOX), 62 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Dorchester

When
July 23, 10:13 PM EST
Where
Dorchester County, Cambridge
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.570, -76.080

Lightning strike caused a fire which produced electrical damage to an apartment on Willis Street in Cambridge.

Lightning, Dorchester

When
July 23, 10:39 PM EST
Where
Dorchester County, Cambridge
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
38.570, -76.080

Lightning strike caused a fire which produced extensive structural damage to a house on Castle Haven Road in Cambridge.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537256, 537257.